What is a Speedball? Side Effects and Risks
Addiction affects millions of Americans each year. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), 48.7 million people struggled with addiction in 2022.
People who suffer from addiction experiment with drug combinations. Abusing more than one drug at once is known as polysubstance abuse. Unfortunately, combining substances can put you at risk of experiencing a fatal overdose.
One of the most common types of polysubstance abuse is speedballing. A speedball is a mixture of a stimulant and a depressant drug. People combine these substances to experience a different type of high.
Speedballing may lead to negative side effects. For example, you could experience respiratory depression, increased heart rate, or even a heart attack. Additionally, speedballing increases your risk of overdosing.
What is a Speedball?
Speedballing is a term used to describe mixing a stimulant and depressant drug. Most commonly, this involves mixing cocaine and heroin. However, any mixture of stimulants or depressants is considered a speedball.
The stimulants used to create a speedball may include:
The depressants mixed with these stimulants may include:
- Prescription opioid medications like Vicodin or morphine
Mixing drugs like heroin and cocaine can cause a range of side effects. Most people do this to experience a more potent high. However, it can lead to respiratory failure and central nervous system depression.
In other words, combining these drugs can lead to a fatal overdose. If you or a loved one regularly mixes stimulants and depressants, it’s time to seek professional help.
Side Effects of Speedballing
The exact side effects depend on which drugs you combine. For example, mixing heroin with cocaine might have a different impact than meth and morphine. However, most stimulants and depressants share similar side effects.
Stimulants cause effects like increased energy, decreased need for sleep, and fast heart rate. Depressants cause identical effects to heroin, like drowsiness, euphoria, and slowed breathing. When you combine stimulants and depressants, they create a dangerous push-and-pull effect.
The common side effects of speedballing include:
- Blurry vision
- Dizziness and drowsiness
- Paranoia or anxiety
- Mental impairment
- Tremors or shaking
- Impaired coordination
- Slowed breathing rate
- High blood pressure
Speedballing usually involves the use of an opioid. When mixing a stimulant with an opioid, you are at an increased risk of experiencing an opioid overdose. According to the National Institute on Drug Abuse (NIDA), opioids were involved in 80,411 overdose deaths in 2021.
Are Speedballs Addictive?
Combining stimulant and depressive drugs can be incredibly addictive.Since both substances are habit-forming, your chances of developing a substance use disorder are high.
If you are worried your loved one is addicted to speedballing, look out for the following signs:
- Using more stimulant or depressant drugs than they are prescribed
- Combining drugs like heroin and meth
- Losing interest in previously enjoyed activities
- Changes in mood
- Decline in performance at work, school, or home
- Being unable to control how much stimulant and depressant drugs they use
- Wanting to quit speedballing but being unable to
- Dealing with cravings for stimulant and depressant drugs
- Experiencing withdrawal symptoms when they are not intoxicated
Thankfully, drug rehab centers can help you overcome speedball addiction. Addiction treatment centers offer a combination of individual therapy, group counseling, and relapse prevention. These services can help you achieve long-lasting sobriety.
The Risks of Mixing Stimulant and Depressant Drugs
You could experience both physical and psychological harm when mixing stimulants and depressants. Stimulant drugs cause risks like increased heart rate or high blood pressure. In contrast, depressant drugs can lead to slowed breathing and reduced heart rates.
Speedballing involves mixing drugs that have opposite effects. As a result, your body becomes confused and experiences dangerous side effects.
The physical risks of speedballing include:
- Heart attacks
- Dangerously slowed breathing
- Fatal overdoses
The psychological dangers of mixing stimulants and depressants include:
- Anxiety or paranoia
- Feelings of depression
How to Spot an Overdose
Because speedballing can lead to overdoses, you should be aware of the signs. The exact symptoms of overdose will depend on the substances you are mixing. However, most people use opioids when speedballing, which means opioid overdoses are common.
The symptoms of an opioid overdose include:
- Paleness of the skin
- Clamminess or sweating
- Blue or purple fingernails and lips
- Vomiting or gurgling noises
- Losing consciousness
- Not responding or speaking
- Slowed breathing and heart rate
If someone is experiencing an opioid overdose, administer naloxone if it is available. Naloxone can reverse the symptoms of an overdose and save your life. It is important to note that 911 should always be contacted whether naloxone is used or not.
On the other hand, you could experience a stimulant overdose when speedballing. The signs of a stimulant overdose include:
- Enlarged pupils
- Irritability and confusion
- Mood swings
- Nausea and vomiting
- Rapid breathing
- Fast or irregular heartbeat
- Excessive sweating
- High blood pressure
- Chest pain
While there is not a medication that reverses stimulant overdoses, recovery is possible. You must contact emergency medical services immediately. Medical professionals can treat a stimulant overdose before it becomes fatal.
Get Connected to a Top-Rated Drug Rehab Program
Professional rehab can help if you or a loved one is addicted to mixing drugs. At PAX Memphis, we can connect you with a reputable addiction treatment program. Additionally, we will match you with a treatment center that suits your specific needs.
Contact us today to get connected with a highly-rated drug rehab center.
- The Substance Abuse and Mental Health Services Administration (SAMHSA): HHS, SAMHSA Release 2022 National Survey on Drug Use and Health Data, Retrieved February 2024 From https://www.samhsa.gov/newsroom/press-announcements/20231113/hhs-samhsa-release-2022-nsduh-data
- The National Institute on Drug Abuse (NIDA): Drug Overdose Death Rates, Retrieved February 2024 From https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- The Substance Abuse and Mental Health Services Administration (SAMHSA): Opioid Overdose, Retrieved February 2024 From https://www.samhsa.gov/medications-substance-use-disorders/medications-counseling-related-conditions/opioid-overdose
- The Centers for Disease Control and Prevention (CDC): Stimulant Guide, Retrieved February 2024 From https://www.cdc.gov/drugoverdose/featured-topics/stimulant-guide.html#q1
Medically Reviewed: September 25, 2019
All of the information on this page has been reviewed and verified by a certified addiction professional.